Colorado, 2010

Flash Flooding in Colorado, July 4 to 5, 2010

July 4 to 5, 2010 · NWS GLD · 2 events in 1 county or zone

A large line of slow-moving thunderstorms moved east from Colorado into western Kansas. Very heavy rainfall of 3 to 5 inches occurred with several reports of flash flooding from rapid runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large line of slow-moving thunderstorms moved east from Colorado into western Kansas. Very heavy rainfall of 3 to 5 inches occurred with several reports of flash flooding from rapid runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 4:22 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 4:22 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUL 4 2010

.DISCUSSION...
116 PM MDT SUN JUL 4 2010

SATELLITE/RUC ANALYSIS CONTINUES TO INDICATE A DEEP MOIST PLUME
EXTENDING NORTH AND EAST FROM THE SOUTHERN PLAINS ACROSS THE CENTRAL
PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY AREA. IN ADDITION, A
SHORTWAVE TROUGH WAS TRANSLATING EAST INTO THE CENTRAL ROCKIES EARLY
THIS AFTERNOON. LARGE SCALE FORCING FOR ASCENT WILL BE ON THE
INCREASE ACROSS THE TRI-STATE AREA FROM WEST TO EAST AFTER 04Z-06Z
WHEN PROBABILITIES FOR DEEP MOIST CONVECTION WILL INCREASE AS
MID/UPPER TROUGH APPROACHES THE AREA. MORNING RAOBS ACROSS THE AREA
CONTINUE TO INDICATE PWATS RUNNING IN EXCESS OF 150% OF NORMAL
SUPPORTING LOCALLY HEAVY RAIN SIMILAR TO THE PAST COUPLE OF DAYS.

WILL MAINTAIN MORNING PROBABILITIES WEIGHTED IN THE EASTERN ZONES
BEFORE 310K ISENTROPIC DOWNGLIDE/HIGHER COND PRES DEFS TRANSLATE
EAST OVER THE AREA IN THE WAKE OF THE TROUGH WITH SILENT POPS
ANTICIPATED AFTER 18Z.

ANOTHER FAST MOVING STORM SYSTEM DIGGING INTO THE NORTHERN
INTERMOUNTAIN REGION TODAY WILL TRANSLATE EASTWARD OVER THE NORTHERN
PLAINS DRIVING A COLD FRONT SOUTH ACROSS THE AREA LATE TUE.
DIFFERENCES IN FROPA TIMING REMAIN, HOWEVER AGREEMENT BETWEEN
GFS/NAM SUPPORT EVENING/OVERNIGHT POPS TUE LINGERING INTO WED AS THE
CENTRAL HIGH PLAINS REMAINS LOOSELY IN THE RIGHT ENTRANCE REGION OF
H2 JET IN MOIST EASTERLY POST-FRONTAL REGIME.

THU-SUN...THE SUBTROPICAL RIDGE POSITION ACROSS THE OHIO AND
TENNESSEE VALLEY AREAS IS PROGGED TO BREAK DOWN THROUGH THE PERIOD AS
A SERIES OF SHORTWAVE TROUGHS TRANSLATE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA. MEANWHILE, RISING HEIGHTS
ARE PROGGED ACROSS THE SOUTHWEST, SOUTHERN ROCKIES AND PORTIONS OF
THE CENTRAL GREAT BASIN AREA. THE CENTRAL HIGH PLAINS AREA WILL
REMAIN ON THE SOUTHERN PERIPHERY OF THE STRONGER MID/UPPER FLOW WITH
A SUBTLE FRONTAL BOUNDARY MEANDERING OVER THE REGION LEADING TO
CONTINUED CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS WITH
SEASONABLE TEMPERATURES.

&&

.AVIATION...
522 PM MDT SUN JUL 4 2010

FOR THE 00Z TAF...A STRONG SHORTWAVE INDICATED BY WATER VAPOR
IMAGERY WILL IMPACT BOTH KGLD AND KMCK TONIGHT AND MONDAY. LOTS OF
LIFT IS INDICATED FOR THUNDERSTORMS TONIGHT AND SHOWERS ON MONDAY AS
THIS WAVE MOVES THROUGH. CURRENT MVFR CONDITIONS WILL CONTINUE AT
KGLD WITH SOME IFR POSSIBLE ESPECIALLY EARLY MON MORNING. VFR
CONDITIONS WILL CONTINUE AT KMCK UNTIL LATE TONIGHT AS SHORTWAVE
STARTS IMPACTING KMCK. IFR CONDITIONS WILL OCCUR WITH THE SHOWERS
AND STORMS. IMPROVING CONDITIONS TO VFR CAN BE EXPECTED MONDAY
AFTERNOON AT BOTH SITES AS SHORTWAVE EXITS THE AREA.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 4, 9:50 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SUN JUL 4 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT SUN JUL 4 2010 /1150 AM CDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY OVER EASTERN COLORADO. LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. THE THREAT FOR LOCALLY
HEAVY RAIN WILL INCREASE ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA OVERNIGHT. SLOW STORM MOTIONS OF LESS THAN 20 MPH WILL
ENHANCE THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEATHER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
SOUTH TUESDAY AFTERNOON AND NIGHT LEADING TO ISOLATED
THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE.

THUNDERSTORMS REMAIN POSSIBLE EACH AFTERNOON AND EVENING FROM
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 7:10 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT SUN JUL 4 2010

COZ091-050315-
KIT CARSON COUNTY-
810 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 804 PM MDT/904 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 19 MILES
WEST OF ARRIBA...OR 30 MILES WEST OF FLAGLER...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM WITH WIND GUSTS IN EXCESS OF 70
MPH...BASEBALL SIZE HAIL AND TORRENTIAL RAINFALL ALSO EXPECTED AS IT
TRACKS EAST ALONG THE INTERSTATE. IF THE STORM CAN MAINTAIN ITS
STRENGTH...IT WILL BEGIN TO IMPACT WESTERN KIT CARSON AROUND 9 PM
MDT.

PEOPLE IN WESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3921 10315 3952 10315 3954 10315 3957 10306
      3956 10298 3948 10299 3948 10297 3945 10298
      3945 10297 3944 10298 3911 10298 3904 10300
      3906 10317
TIME...MOT...LOC 0209Z 271DEG 21KT 3927 10359

JRM

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kit Carson

When
July 4, 9:17 PM MST to 11:17 PM MST
Where
Kit Carson County, 5.53 mi SSE of Flagler Arpt to 3.49 mi SW of Seibert
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.210, -103.020

Water running over county roads SSE of Flagler.

Flash Flood, Kit Carson

When
July 4, 10:40 PM MST to July 5, 12:40 AM MST
Where
Kit Carson County, 4.18 mi S of Seibert to 4.06 mi S of Seibert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.240, -102.870

Water running over state highway 59 at mile marker 38 (Road R).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235728, 235731.